MDJunction - People Helping People
 
Ask a Question
04/20/2011 06:47 AM

Chronic Headache pain following eye surgeires

makai2
Posts: 2
New Member

I initially had surgery on my right eye following a retinal detachment on 9/26/2010. The surgery went well and I had minimal pain / discomfort. I actually went back to work on 9/20 and after one week, I experienced that the retina detached again. I had a seconday surgery to re-attach the retina on 9/30. During the second surgery, a Scleral Buckle was placed in my right eye to help keep the retina in place. Following the second surgery, I had immediate severe pain in my right eye and started experiencing severe headaches (mostly from the area of the right eye and then into the back of my head. The headaches occur almost every day. The surgeon decided to remove the Scleral Buckle on 2/9/2011 to see if this was causing my problems. The removal of the buckle made n o differnce. I also have Galaucoma and as a result of all the surgery, my eye pressure sky rocketed and on 4/6/2011, I had Glaucoma and cataract surgery. This time, a tube was inserted in the eye to drain fluid for relief of eye pressure. I had some complications with clotting in the tube and had to have a procedure completed with a syringe to break up the suspoected clot. So far, the eye pressure has stabalized. I cannot use my eye yet (double vision) due to the eyelid drooping and extreme inflammation of the eye that they cannot seem to control. I have also seen a Neurologist because of the chronic headaches and he has presrcibed Minocycline and Gabapentin. I have received some relief from this, but not nearly enough. This has been going on for months and I am at my wits end. There is no quality of life and I am not able to return to work. Any suggestions or feedback would be appreciated. From what I have gathered, there are many people that have experienced similar problems. Sad
Reply

04/20/2011 09:21 AM
MaryR
MaryR  
Posts: 4120
Group Leader

Hi and welcome to the group, I am very sorry to read about your situation. It sounds (to me...not that I am a doctor or anything) that your eye problems are still likely to be the reason for your headache since your eye is still in such bad shape at this point. I wish I had any idea what to do for that, but I really don't...all I know about eyes was learned in high school biology and that is not nearly enough to really help in your situation.

I am glad that the neuro has found something that helps some, maybe he could increase the dose if there is room? I know Gabapentin tends to be able to go pretty high if the patient can tolerate the side effects, so if it is helping, but not enough, maybe talk to the neuro about an increase in dosage.

If you haven't already, I might also try to get a second opinion about your eye, just to see if a different perspective gives any more treatment options. I really hope that something helps. It sounds like a really tough situation.


04/20/2011 01:44 PM
makai2
Posts: 2
New Member

Thanks for your feedback. I am resistant to medications because I take so many (I take others as well). As for 2nd opinions, I have been to three different Opthamologists, a retina specialist and a Glaucoma specialist. This past 8 months has been an unbeleiveable journey and I'm hoping that once the surgery is complete that the eye inflammation will eventually decrease and that the headaches will also decrease. I went from an active life style to a totally inactive life style. At least I have the most wonderful fiance in the whole world. She has been there for me every step of the way. Thanks again.

04/20/2011 03:11 PM
MaryR
MaryR  
Posts: 4120
Group Leader

I know what you mean about taking too many meds. I take tons and I hate taking that many too. I suspect that in your case the meds are really only there to help make things a bit more bearable in the meantime while the real cause (your eye and all the associated inflammation) have time to heal and finish whatever is needed from the surgery.

I am really glad that you have a wonderful fiancé. It helps a lot to have great support like that.


04/20/2011 04:22 PM
Enbee
EnbeePosts: 1556
Senior Member

Hi and welcome.

It sounds like a very trying 8 months you've had Sad I also suspect the damage to your eye and inflammation is causing a lot (if not all) your headpain. While some people on this board have had their headaches start after a surgery it is usually more of a long term thing if the recovery from the surgery is complete and the headpain persists. This is good news for you as I think your headache will get better when your eye issues get sorted out. Of course, it doesn't help you in the meantime and living in constant pain is not fun.

If you find no relief from the gabapentin and minocycline there are other meds your doctor can try to help with pain. In the meantime it really is a matter of adjusting to the situation and trying to stay positive that it will get better. It's really hard to go from an active lifestyle to being in constant pain and not being able to do things. Most friends and family don't understand what it's like to be in pain all the time and not have it be able to be fixed. You can try and let them know you are struggling and need to pace your activities, and really rest up. Letting them know when you are having a really bad pain day is also important.

It's OK to have days where you can't do anything at all. HOpefully they don't happen all the time but sometimes we just need to rest and feel sorry for ourselves. It's great that you have such a supportive fiancee. It makes all the difference.

People here understand what it's like so feel free to ask any questions you have or even just have a whinge if you need to Smile

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved